Tornadoes · United States · Oklahoma · 2008

EF1 tornado, Wyandotte to Neosho, Oklahoma, March 31, 2008

From Wyandotte to Neosho, this EF1 tornado ran 5.4 miles across Ottawa and Newton counties on March 31, 2008, touching down at 1:44 PM CDT and reaching 200 yards wide. It killed nobody, and did $125,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 31, 2008
Touchdown
1:44 PM CDT (18:44 UTC)
Lifted
1:52 PM CDT (18:52 UTC)
On the ground
8 minutes
Path length
5.4 miles (8.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$125,000
Counties
Ottawa and Newton counties
Touchdown point
36.800, -94.669
Lift-off point
36.826, -94.576
Record number
0803311244-01

What the Weather Service recorded

Severe thunderstorms occurred across eastern Oklahoma on the 31st.

Eleven tornadoes and significant flash flooding occurred in response to several clusters of thunderstorms impacting the Missouri Ozarks. The ground was saturated from record rainfall in both the months of February and March.

A tornado severely damaged the roofs of several homes, broke glass windows out of several homes, damaged or destroyed several barns, snapped and uprooted a number of trees, and damaged power poles. This tornado moved into Newton County, Missouri south of Seneca.

This tornado is an extension of the Ottawa County, Oklahoma tornado. A National Weather Service storm survey revealed that an EF-1 tornado impacted sections of western Newton County. Several outbuildings were damaged and destroyed along with damage to several trees.

A National Weather Service storm survey revealed that an EF-1 tornado impacted northern sections of the city of Neosho. Ten homes were damaged, three homes were destroyed, and one business was damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 13:46 UTC and running to 21:00 UTC.

Issued (UTC)ExpiredProductOffice
12:33 UTC15:30 UTCFlash Flood WarningTSA
12:57 UTC13:50 UTCSevere Thunderstorm WarningTSA
13:46 UTC21:00 UTCTornado WatchTSA
14:15 UTC20:58 UTCFlash Flood WatchTSA
16:42 UTC18:15 UTCSevere Thunderstorm WarningTSA
17:45 UTC19:13 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Mar 31, 9:52 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 31, 9:52 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
952 AM CDT MON MAR 31 2008

.UPDATE...

WIDESPREAD SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS TODAY...WITH TORNADOES POSSIBLE.

HAVE ALREADY HAD ONE ROUND OF SEVERE HP SUPERCELLS THIS
MORNING...AND MORE STORMS ARE BEGINNING TO DEVELOP ALONG THE
SURFACE BOUNDARY JUST WEST OF THE FA. FRONT LOCATED FROM THE
SOUTHWEST CORNER OF OKLAHOMA...TO JUST WEST OF PONCA CITY...AND UP
INTO EASTERN KANSAS AT 930AM. VERY STRONG WIND SHEAR WILL BE
PLENTY FOR ROTATING STORMS...WITH BETTER DIRECTIONAL SHEAR AHEAD
OF THE SURFACE LOW WHERE WINDS WILL BE ABLE TO BACK. THEREFORE...PLACEMENT
OF SURFACE/MESO LOW WILL DETERMINE WHERE THE HIGHEST THREAT FOR
LONG-LIVED/LARGE TORNADOES WILL BE. HOWEVER...ENVIRONMENT WILL
SUPPORT A TORNADO THREAT JUST ABOUT EVERYWHERE TODAY.

HAVE UPDATED FLASH FLOOD WATCH TO INCLUDE A PORTION OF NORTHEAST
OKLAHOMA DUE TO THE HEAVY RAINFALL THAT FELL OVERNIGHT/EARLY THIS
MORNING ACROSS THIS AREA. HIGH RAINFALL RATES AND TRAINING OF
STORMS WILL OCCUR THROUGH THE REMAINDER OF THE MORNING AND INTO
THIS EVENING.

HAVE NOT MADE ANY BIG CHANGES TO GOING FORECAST...THOUGH SCATTERED
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT/DRY LINE THIS MORNING
AND AFTERNOON MAY HAVE A LOCALIZED AFFECT ON TEMPERATURES. THIS
PREFRONTAL ACTIVITY SO FAR HAS BEEN LESS THAN MODELS HAVE BEEN
INDICATING...AND THIS WOULD SHIFT THE INSTABILITY GRADIENT MUCH
FURTHER EAST THAN MODELS SHOW. STILL ANTICIPATE DISCRETE
SUPERCELLS INITIALLY THROUGH THE MORNING AND AFTERNOON...WITH A TRANSITION
TO A SQUALL LINE ALONG THE FRONT LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT MON MAR 31 2008/

DISCUSSION...
A WELL ADVERTISED VERY ACTIVE WEATHER DAY IS ON TAP FOR THE FORECAST
AREA TODAY. CURRENTLY... LONG-LIVED SEVERE SUPERCELLS HAVE
TRAVELED ACROSS CENTRAL OKLAHOMA AND ARE ENTERING OSAGE...
PAWNEE... AND CREEK COUNTIES. THIS ACTIVITY WILL CLEAR THE AREA IN
THE NEXT COUPLE OF HOURS. ALL ATTENTION THEN TURNS TO THIS
AFTERNOON.

A POTENT UPPER TROUGH WILL TRAVERSE THE PLAINS TODAY... WITH ASSOCIATED
SURFACE FEATURES FOCUSING MUCH OF THE SEVERE WEATHER THREAT SQUARELY
ON THE TSA FORECAST AREA.

A VERY MOIST AND UNSTABLE AIRMASS WILL RESIDE ACROSS THE REGION
SOUTH OF AN APPROACHING COLD FRONT AND EAST OF A DRYLINE. FAIRLY STRONG
AFTERNOON SURFACE HEATING... A MID LEVEL JET STREAK TRAVERSING THE
REGION... COMBINED WITH A SURFACE LOW TRACKING FROM SOUTHERN KANSAS
NORTH-EASTWARD WILL SET THE STAGE FOR SEVERE STORMS TO DEVELOP
ACROSS OUR AREA. THIS WILL LIKELY BE IN THE FORM OF DISCREET
SUPERCELLS. IN ADDITION... A SECONDARY SURFACE LOW DEVELOPING TO OUR
SOUTHWEST WILL CAUSE LOW LEVEL WINDS TO BACK... ELEVATING THE THREAT
FOR TORNADOES.

IN ADDITION... THERE WILL LIKELY BE WIDESPREAD HEAVY RAINFALL WITH
THE THREAT FOR FLASH FLOODING... ESPECIALLY ACROSS SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS... WHERE 2 TO 3 INCHES OF RAIN
FELL YESTERDAY. A FLASH FLOOD WATCH WILL BE FORTHCOMING FOR THAT
AREA.

THE FRONT WILL MOVE THROUGH THE REGION THIS EVENING... LIKELY PROVIDING
THE FOCUS FOR A SEVERE SQUALL LINE AS IT PASSES. PLEASE REFER TO OUR
LATEST HAZARDOUS WEATHER OUTLOOK AND SHORT TERM FORECAST PRODUCTS FOR THE
LATEST INFORMATION AS THIS WEATHER EVENT DEVELOPS TODAY.

IN THE WAKE OF THIS SYSTEM... CALM WEATHER WILL PREVAIL FOR A COUPLE
OF DAYS. BY LATE WEDNESDAY INTO THURSDAY... ANOTHER POTENT UPPER
TROUGH WILL TRAVERSE THE SOUTHERN PLAINS. AT THE MOMENT... THIS
SYSTEM IS PROGGED TO HAVE ITS SIGHTS SET ON OUR AREA AND COULD VERY
WELL PROVIDE ANOTHER ROUND OF SEVERE WEATHER FOR THE REGION. STAY
TUNED... MID-WEEK FORECASTS WILL BE UPDATED AS NEW INFORMATION
BECOMES AVAILABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  43  58  40 /  80  40   0  10
FSM   72  51  62  42 /  90  70  10  10
MLC   74  49  62  45 /  90  50   0  10
BVO   74  40  62  39 /  80  30   0  10
FYV   69  45  57  39 /  90  70   0  10
BYV   68  43  57  36 /  90  70   0  10
MKO   72  46  58  42 /  90  50   0  10
MIO   69  40  57  38 /  90  40   0  10
F10   73  47  59  43 /  80  40   0  10
HHW   75  62  66  50 /  70  50  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ067-OKZ068-OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...03
LONG TERM....12
Hazardous weather outlook, Mar 31, 1:21 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
121 PM CDT MON MAR 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
121 PM CDT MON MAR 31 2008

...SIGNIFICANT SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING
WITH THE THREAT FOR TORNADOES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
        RISK...SIGNIFICANT.
        AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
        ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST
        CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ENTIRE AREA ALONG AND SOUTH OF I44.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA EARLY THIS
        AFTERNOON...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS LATER
        THIS AFTERNOON AND EVENING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ENTIRE AREA ALONG AND SOUTH OF I44.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SEVERE THUNDERSTORMS WERE ONGOING THIS AFTERNOON ALONG AND AHEAD OF
A COLD FRONT...WHICH WAS LOCATED NEAR INTERSTATE 44 AT 1 PM. STRONG
LOW LEVEL WINDS WILL CONTINUE TO ENHANCE LIFT AND CREATE STRONG WIND
SHEAR OVER THE REGION THROUGH THE AFTERNOON AND EVENING
HOURS...AND WITH A VERY UNSTABLE AIRMASS IN PLACE...SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE
EASTWARD MOVING COLD FRONT. ADDITIONAL DISCRETE SUPERCELLS WILL
DEVELOP ALONG A DRY LINE FURTHER WEST OF THE AREA...AND MAY MOVE
INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS LATER THIS
AFTERNOON AND EVENING. A SURFACE LOW DEVELOPING OVER SOUTHWEST
OKLAHOMA WILL MOVE EAST AS WELL...CAUSING LOW LEVEL WINDS TO BACK
TO THE SOUTH ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THIS
WILL ENHANCE THE TORNADO THREAT WITH ANY DISCRETE SUPERCELLS THAT
DEVELOP ALONG OR AHEAD OF THE COLD FRONT AND DRY LINE. THE GREATEST
THREAT FOR TORNADOES...INCLUDING A FEW STRONG LONG TRACK
TORNADOES...WILL BE ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS IN
THE AREA CLOSEST TO THE TRIPLE POINT AND EAST OF THE SURFACE LOW.
HOWEVER...THE ENTIRE AREA AHEAD OF THE COLD FRONT WILL HAVE SOME TORNADO
THREAT THIS AFTERNOON THROUGH THIS EVENING. DUE TO THE VERY MOIST
LOW LEVELS...HP SUPERCELLS ARE LIKELY...WHICH MAY MAKE IT
DIFFICULT TO SEE TORNADOES. RESIDENTS ARE URGED TO REMAIN ALERT
AND TAKE IMMEDIATE ACTION WHEN WARNINGS ARE ISSUED FOR THEIR AREA.
IN ADDITION TO THE TORNADO THREAT...VERY LARGE AND DAMAGING HAIL
WILL BE POSSIBLE.

THE STORMS TODAY WILL BE EFFICIENT RAIN PRODUCERS...SO THE THREAT
FOR VERY HEAVY RAINFALL WILL CONTINUE AS WELL. AREAS THAT RECEIVED
EXCESSIVE RAINFALL EARLIER TODAY AND YESTERDAY WILL BE AT A
PARTICULAR RISK FOR FLASH FLOODING. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH /OKCFFATSA/.

THE SEVERE WEATHER MODE WILL EVOLVE INTO MORE OF A LINEAR SQUALL
LINE THREAT THIS EVENING AS THE COLD FRONT MOVES SOUTHWARD THROUGH
THE REGION. LARGE HAIL WILL REMAIN A THREAT...ALONG WITH DAMAGING
STRAIGHT LINE WINDS AND HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED. RESIDENTS SHOULD CONTINUE TO
MONITOR THIS SITUATION VERY CLOSELY. ADDITIONAL WATCHES AND WARNINGS
WILL CONTINUE TO BE ISSUED THIS AFTERNOON AND EVENING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM...HIGH WIND...AND HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY WINDS BEHIND TODAYS COLD FRONT WILL CONTINUE ON TUESDAY. ANOTHER
POTENT UPPER TROUGH WILL APPROACH THE REGION LATE WEDNESDAY INTO
THURSDAY. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE AS
ANOTHER COLD FRONT MOVES INTO A MOIST AND UNSTABLE AIRMASS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CLOSELY MONITOR FORECASTS FOR THE LATEST
INFORMATION REGARDING THIS NEXT POSSIBLE SEVERE WEATHER EVENT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 31, 11:39 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1139 AM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             7 S BRISTOW             35.73N 96.39W
03/31/2008  E1.00 INCH       CREEK              OK   EMERGENCY MNGR

            SOUTH OF BRISTOW ON HIGHWAY 48

&&

JDS
Local storm report, Mar 31, 12:28 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1228 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             RALSTON                 36.50N 96.73W
03/31/2008  E0.75 INCH       PAWNEE             OK   PUBLIC

&&
Local storm report, Mar 31, 12:50 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             BROKEN ARROW            36.05N 95.79W
03/31/2008  E0.88 INCH       TULSA              OK   AMATEUR RADIO

1247 PM     HAIL             HECTORVILLE             35.84N 95.93W
03/31/2008  E0.88 INCH       OKMULGEE           OK   AMATEUR RADIO

&&
Local storm report, Mar 31, 12:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             TULSA                   36.13N 95.92W
03/31/2008  E0.75 INCH       TULSA              OK   AMATEUR RADIO

            REPORTED AT 61ST AND RIVERSIDE.

&&
Local storm report, Mar 31, 1:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     SLICK                   35.78N 96.27W
03/31/2008                   CREEK              OK   EMERGENCY MNGR

            BARN DESTROYED NEAR SLICK.

&&
Local storm report, Mar 31, 1:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
142 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             STONEBLUFF              35.89N 95.74W
03/31/2008  E0.75 INCH       WAGONER            OK   PUBLIC

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

6.7 hours before the tornado, 74 km from the path. March 31, 2008.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 640 joules per kilogram, CIN -126, lifted condensation level 596 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2008-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 336 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-126 J/kg
Surface CAPE
395 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.6
Supercell composite
10.7
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

5.3 hours after it, 74 km from the path. April 1, 2008.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 25 joules per kilogram, CIN -145, lifted condensation level 571 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 134 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-145 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the touchdown began at 18:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:42 UTCTSTM WND DMGMiamiOttawa, OKBUS BARN ROOF LIFTED OFF AND LANDED ON A NEARBY HOME.
17:56 UTCHAIL 0.753 N Big CabinCraig, OK
18:14 UTCHAIL 0.75JoplinJasper, MO
18:16 UTCTSTM WND GST 55JoplinJasper, MO
18:40 UTCTSTM WND DMGWyandotteOttawa, OKTREES DOWN...BUILDINGS DAMAGED FROM WYANDOTTE ON EAST TO THE COUNTY LINE.
18:45 UTCTSTM WND DMG4 S SenecaNewton, MOTREES DOWN ON HIGHWAY 43 SOUTH OF HIGHWAY 60
18:57 UTCTORNADO3 Se SenecaNewton, MOEF1 TORNADO WITH WINDS ESTIMATED AT 88 TO 95 MPH. TORNADO WIDTH OF 60 YARDS AND LENGTH OF 600 YARDS. WIND DAMAGE PATH WAS 3 MILES LONG FROM THE OKLAHOMA BORDER SOUTH OF SENECA TO 3 MILES SOUTHEAST OF SENECA. A BARN WAS D
19:00 UTCTSTM WND DMG1 S SenecaNewton, MONUMEROUS REPORTS OF TREE AND POWER LINES DAMAGED. DAMAGE EXTENDS INTO NORTHWEST OKLAHOMA.
19:05 UTCTSTM WND DMG2 N NeoshoNewton, MOGAS STATION NORTH OF NEOSHO COLLAPSED DUE TO WIND DAMAGE.
19:05 UTCTORNADO1 Nw NeoshoNewton, MO*** 2 INJ *** EF1 TORNADO DAMAGE CONFIRMED BY NWS STORM SURVEY. TORNADO 80 YARDS WIDE AND 1 MILE IN LENGTH WITH A BROKEN TORNADO TRACK. ESTIMATED WINDS OF 90 TO 100 MPH. WIND DAMAGE NOTED FROM WESTERN SIDE OF NEOSHO TO 1
19:37 UTCTSTM WND DMG3 Ssw MonettBarry, MOTHUNDERSTORM WIND DAMAGE FROM 3 MILES SOUTH-SOUTHWEST OF MONETT TO 3 MILES SOUTH OF MONETT. ESTIMATED 80-90 MPH WINDS FROM NWS STORM SURVEY. 2 BARNS DESTROYED.
19:40 UTCTSTM WND GST 0MonettBarry, MO60 MPH WIND GUST REPORTED NEAR MONETT.
19:41 UTCTSTM WND DMGMonettBarry, MORACE BROTHERS STORE AND CHURCH AT THE INTERSECTION OF HWY 37 AT THE CITY LIMITS DAMAGED. TRACTOR TRAILOR TURNED ON ITS SIDE.
19:44 UTCTSTM WND DMGMonettBarry, MOSEMI BLOWN OVER ON SOUTH 37 HIGHWAY. DAMAGE ALSO REPORTED AT A TRUCK STOP, THE ROOF OF THE NAZARENE CHURCH AND THE BAPTIST CHURCH, THE EISENHOWER BUILDING, AND RESIDENTIAL BUILDINGS. TREES ALSO DOWN ON RAILROAD TRACKS.
20:44 UTCTSTM WND DMGMonettBarry, MOSEMI BLOWN OVER ON SOUTH 37 HIGHWAY. DAMAGE ALSO REPORTED AT A TRUCK STOP, THE ROOF OF THE NAZARENE CHURCH AND THE BAPTIST CHURCH, THE EISENHOWER BUILDING, AND RESIDENTIAL BUILDINGS. TREES ALSO DOWN ON RAILROAD TRACKS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of March 31, 2008

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 311:23 AM CDTEF0Oklahoma, OK0.220
March 311:39 AM CDTEF1Oklahoma, OK3.5100$450,000
March 315:46 AM CDTEF1Osage, OK5.5250$50,000
March 317:25 AM CDTEF0Washington, OK0.2100
March 319:20 AM CDTEF0Noble, OK0.120$5,000
March 319:48 AM CDTEF0Hickory, MO3.4100$25,000
March 3110:09 AM CDTEF0Lawrence, MO0.540$20,000
March 3110:33 AM CDTEF0Vernon, MO0.210
March 3111:59 AM CDTEF0Cedar, MO0.675$5,000
March 311:59 PM CDTEF0Newton, MO3.8803$100,000
March 312:17 PM CDTEF2Dallas, MO4.73003$1.0 million
March 312:46 PM CDTEF2Laclede, MO1.875$500,000
March 313:05 PM CDTEF0Johnson, TX0.840$35,000
March 313:10 PM CDTEF0Johnson, TX1.540$75,000
March 314:45 PM CDTEF0Monroe, IL1.830
March 315:06 PM CDTEF0Polk, MO0.850$25,000
March 315:12 PM CDTEF0Ozark, MO0.220$1,000
March 315:47 PM CDTEF0Howell, MO0.020$10,000
March 317:10 PM CDTEF0Choctaw, OK0.175
March 317:31 PM CDTEF1McCurtain, OK4.9450$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.